MAUDE Adverse Event Report: LEMAITRE VASCULAR, INC. XENOSURE BIOLOGICAL PATCH; MESH, SURGICAL

LEMAITRE VASCULAR, INC. XENOSURE BIOLOGICAL PATCH; MESH, SURGICAL
Catalog Number E0.8P8
Health Effect - Clinical Codes Fever (1858); Unspecified Infection (1930); Swelling (2091); Chills (2191)
Date of Event 11/13/2017
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
We have not received the patch for evaluation since the patch remains implanted in the patient.Hence, we could not conclusively determine the root cause of the defect.We were notified about this incident through fda ( report no.Mw5073662 ) on (b)(6) 2017 along with other three incidents ( report no.Mw5073648, mw5073649 and mw5073661 ) that occured at this same hospital.After following-up with the hospital, we learned that the culture report was positive for streptococcus agalactiae growth.Ct angiogram performed on (b)(6) 2017 revealed soft tissue abnormality at the site of the prior right cea compatible with abscess formation.Streptococcus agalactiae is known to be highly susceptible to destruction from our 0.2% glutaraldehyde storage solution.Further, our studies have shown that the hardest to sterilize/remove bacteria for our process are the bacillus and clostridium strain for which we have conducted extensive validation work to prove effectiveness of the sterilization process.Our review of the sterilization information for this lot found no abnormalities that would suggest a failure of the process.These facts indicate that these strains could not survive through our sterilization process or storage in the storage solution and indicates that the source of infection is some other cause.Streptococcus agalactiae infection is almost always associated with underlying abnormalities.In elderly persons, streptococcus agalactiae infection is strongly linked with congestive heart failure and being bedridden (b)(4).Facility conducted an extensive analysis of this series.They concluded that the infections were not related to the patch.However, the exact root cause was not determined.The review of lot history records did not reveal any discrepancies related to the complaint events either during the manufacturing or packaging processes for this lot and had passed all required tests.We have also not received any other complaints from other customers for devices from this lot.Please note that we have also submitted manufacturer report numbers: 1220948-2018-00002, 1220948-2018-00003 and 1220948-2018-00004 for the report no.Mw5073648, mw5074649 and mw5073661, respectively for the other three cases of the infection that occured at the same hospital.Infections can occur in any wound recognizing however that this is a very infrequent occurence for carotid artery surgery.The rate of occurrence for these kinds of incidents has remained very low ((b)(4)).The fact that the organisms differ in each of the specimens in each cases also indicates that the infection was from an external source or carrier.While the root cause(s) of this incident remains inconclusive, we do believe that it is highly unlikely that the xenosure patch contributed to the incident.
 
Event or Problem Description
Patient underwent a right carotid endarterectomy with patch angioplasty on (b)(6) 2017.Deep incisional ssi was detected with fever chills and increased swelling of right side of the neck.Patient was re-admitted to the hospital on (b)(6) 2017 for incision and drainage.

Brand Name
XENOSURE BIOLOGICAL PATCH
Common Device Name
MESH, SURGICAL
Manufacturer (Section D)
LEMAITRE VASCULAR, INC.
63 second ave
burlington MA 01803
MDR Report Key7204769
Report Number1220948-2018-00005
Device Sequence Number13824271
Product Code FTM
UDI-Device Identifier00840663106295
UDI-Public00840663106295
Combination Product (Y/N)N
Initial Reporter StateDE
Initial Reporter CountryUS
PMA/510(K) Number
K040835
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2017
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 01/18/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Physician
Device Expiration Date04/28/2023
Device Catalogue NumberE0.8P8
Device Lot NumberXBU2659
Was Device Available for Evaluation? No
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 12/19/2017
Initial Report FDA Received Date01/18/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age59 YR
Patient Weight65